Kansas, 2021Tornado in Kansas, October 24, 2021
October 24, 2021 · NWS EAX · 1 event in 1 county or zone
As a line of thunderstorms, with embedded supercells moved through northeast Kansas, a tornado formed near Bendena, Kansas and moved across Highway 36, just west of Troy. This tornado remained over largely rural areas and damage was pretty minor.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a line of thunderstorms, with embedded supercells moved through northeast Kansas, a tornado formed near Bendena, Kansas and moved across Highway 36, just west of Troy. This tornado remained over largely rural areas and damage was pretty minor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Oct 24, 12:24 PM CST, 39 minutes earlier.
Area forecast discussion, Oct 24, 12:24 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
124 PM CDT Sun Oct 24 2021
.Discussion...
Issued at 238 AM CDT SUN OCT 24 2021
Today:
Overnight, a warm front lifted north across mid Missouri. Storms
have stayed fairly well behaved overnight, with most staying
below severe limits. A few additional showers and thunderstorms
have developed in the warm sector in a broad area of ascent.
Severe weather is not anticipated with these morning storms, but
brief heavy downpours will be possible.
Shower and thunderstorm activity will move out by mid morning and we
will see some dry time through the day. Likely will see quite a bit
of cloud cover lingering through the day, but expect to see some
clearing in the warm sector. Ample southerly flow will continue to
draw moisture north through the day. As this happens, increasing
cape values up to 2000 j/kg will be in place by the afternoon.
Additionally healthy shear approaching 50 knots will also increase
through the afternoon. By early afternoon, expect a cold front to
be moving into western Missouri. The front will continue tracking
east, where eventually storms will ignite along it. Storms are
expected to develop east of I-35 and well east of the Kansas City
Metro. Most will stay dry, but those in our far western and
southeastern counties will want to pay close attention to the
skies in the afternoon. Storms are expected to quickly develop and
merge into a line with the main severe threat being strong winds.
But any storms that can stay more discrete will have a short
lived potential for large hail and a tornado can't be ruled out.
The line of storms will move out of our area by sunset and will
track through southeast Missouri with continued potential for
strong winds in those area. But for us, expect a dry forecast to
return by late Sunday evening.
The workweek:
Things will cool off behind the cold front and
Monday morning lows may dip into the 30s again for those in
northwest Missouri. The rest of the area should expect mid 40s to
start the day Monday. Sunshine will return Monday, but its going
to remain chilly with highs only topping out in the 50s across
the area. Dry weather will continue on Tuesday with a brief warm
up into the 60s again. Active weather will return to the area
Wednesday and Thursday as a deepening trough swings thorough the
midwest. This will bring additional chances for showers and
thunderstorms. Highs will return to the upper 50s for the second
half of the week with lows remaining in the 40s. Dry conditions
will return for Friday into Halloween weekend with highs back to
the low 60s to upper 50s.
&&
.Aviation...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 123 PM CDT SUN OCT 24 2021
Terminals have improved to VFR with a mid level cloud deck in
place as southerly winds have increased out ahead of an
approaching surface low and cold front. This front will move
through the terminals around 20z, with winds turning westerly
behind the front and gusting to 25 knots or so. An isolated shower
or storm will be possible with the frontal passage, but better
coverage of storms will remain east of the terminals. MVFR CIGs
should return later this afternoon and remain there through the
majority of the period before improving to VFR by mid to late
Monday morning. Winds will turn northwesterly overnight tonight
with gusts relaxing.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Discussion...HB
Aviation...BMW
Hazardous weather outlook, Oct 24, 4:15 AM CST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
515 AM CDT Sun Oct 24 2021
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
515 AM CDT Sun Oct 24 2021
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Scattered morning thunderstorms will continue before moving out of
the area by midday. A few of these storms may produce hail and
localized heavy rainfall.
Severe storms are possible this afternoon and early evening. The
greatest risk area is along and east of a line from Clinton to
Moberly Missouri.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Tornado, Doniphan
- When
- October 24, 1:03 PM CST to 1:12 PM CST
- Where
- Doniphan County, 0.62 mi NNW of Moray to 1.81 mi NNE of Troy Arpt
- Rating
- EF0
- Path length
- 4.35 mi
- Path width
- 25 yd
- Reported by
- Emergency Manager
- Coordinates
- 39.759, -95.173
This tornado developed west of Kansas Highway 7 tracking NE across Doniphan County, KS before dissipating across US36 northwest of Troy, KS.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Missouri, October 24, 20212 injured · $22,000 · EF3 · 14 events
- Tornadoes and Flash Flood in Illinois, October 24, 2021$3.1 million · EF2 · 8 events
- Tornadoes and Flash Flood in Missouri, October 24 to 25, 2021$660,000 · EF2 · 9 events
- Tornadoes and Hail in Missouri, October 24, 2021$285,000 · EF2 · 13 events
- Tornadoes and Hail in Missouri, October 24, 2021$345,000 · EF1 · 8 events
- Flash Flooding and Debris Flow in California, October 24 to 25, 202161 kt wind · 49 events
- Strong Wind in Wisconsin, October 24 to 25, 2021$35,000 · 2 events
- Winter Storm and Flooding in California, October 24 to 25, 202123 events
- Flash Flooding and Flood in Illinois, October 24, 20211.75 in hail · 16 events
- Heavy Snow and High Wind in Nevada, October 24 to 25, 202178 kt wind · 16 events
- Flash Flood and Flooding in Illinois, October 24 to 25, 202150 kt wind · 10 events
- High Wind in Oregon, October 24 to 25, 202171 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990007.